Some Police Departments Carry Narcan To Reverse Opiate Overdoses


As Boston celebrated its World Series victory last fall with a parade through downtown, a distraught young man burst through the crowd in search of a police officer from Quincy, a Boston suburb, says USA Today. The man’s girlfriend had overdosed on heroin. He had heard Quincy police carry naloxone, a drug that can reverse an opiate overdose instantly. Quincy officers, helping with security at the parade, administered the drug, reversed the overdose and saved the 20-year-old woman.

Since Quincy officers began carrying a nasal form of the drug, known commonly by its trade name, Narcan, in 2010, they have administered the drug 221 times and reversed 211 overdoses, say Lt. Det. Patrick Glynn. As opiate overdoses have soared nationwide, more police departments are taking a hard look at equipping their police officers and other first responders with naloxone instead of waiting for paramedics to arrive. Police are often the first to arrive at the scene, and experts say those early minutes can be the key to saving a life. An overdose of heroin or other opiates such as oxycodone or hydrocodone can depress breathing and leave the user unconscious. Untreated, the user can die. Naloxone binds to the opioid receptors in the brain, displacing other drugs and reversing the effects, says Dr. Alexander Walley, an addiction medicine specialist at the Boston University School of Medicine.

Comments are closed.